Alert archive / Pennsylvania / Wind Advisories in 2024
Wind Advisory 8, NWS State College, PA
NWS State College, PA issued this wind advisory at Mar 20, 2024, 3:16 AM EDT for 13 counties in Pennsylvania. It took effect at Mar 20, 2024, 11:00 AM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2024, 3:16 AM EDT (07:16 UTC)
- In effect from
- Mar 20, 2024, 11:00 AM EDT
- Expired
- Mar 20, 2024, 8:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS State College, PA
Counties Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Centre County, PA, Cumberland County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Mifflin County, PA, Perry County, PA, Somerset County, PA
The radar
The State College radar (KCCX), 71 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 7.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2514 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 287 m²/s²
- 0-3 km storm-relative helicity
- 503 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
829 WWUS71 KCTP 200716 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 316 AM EDT Wed Mar 20 2024 PAZ024>026-033>036-210000- /O.NEW.KCTP.WI.Y.0008.240320T1500Z-240321T0000Z/ Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-Franklin- Including the cities of Johnstown, Altoona, Huntingdon, Mount Union, Somerset, Bedford, McConnellsburg, and Chambersburg 316 AM EDT Wed Mar 20 2024 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... * WHAT...Wind gusts from the west up to 50 mph. * WHERE...Cambria, Blair, Huntingdon, Somerset, Bedford, Fulton and Franklin Counties. * WHEN...From 11 AM this morning to 8 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. For high wind safety information, visit weather.gov/safety/wind. && $$ MRS/JB3 For more information from the National Weather Service visit http://weather.gov/ctp
2 follow-up statements
498 WWUS71 KCTP 201811 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 211 PM EDT Wed Mar 20 2024 PAZ024>026-033>036-210000- /O.CON.KCTP.WI.Y.0008.000000T0000Z-240321T0000Z/ Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-Franklin- Including the cities of Johnstown, Altoona, Huntingdon, Mount Union, Somerset, Bedford, McConnellsburg, and Chambersburg 211 PM EDT Wed Mar 20 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...West winds 20 to 25 mph with gusts up to 50 mph. * WHERE...Cambria, Blair, Huntingdon, Somerset, Bedford, Fulton and Franklin Counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. For high wind safety information, visit weather.gov/wind. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ For more information from the National Weather Service visit http://weather.gov/ctp
518 WWUS71 KCTP 201813 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 213 PM EDT Wed Mar 20 2024 PAZ019-027-028-056-063-064-210000- /O.EXA.KCTP.WI.Y.0008.000000T0000Z-240321T0000Z/ Southern Centre-Mifflin-Juniata-Perry-Cumberland-Adams- Including the cities of State College, Lewistown, Mifflintown, Newport, Carlisle, and Gettysburg 213 PM EDT Wed Mar 20 2024 ...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...West winds 15 to 25 mph with gusts over 45 mph. * WHERE...Southern Centre, Mifflin, Juniata, Perry, Cumberland and Adams Counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. For high wind safety information, visit weather.gov/wind. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ PAZ024>026-033>036-210000- /O.CON.KCTP.WI.Y.0008.000000T0000Z-240321T0000Z/ Cambria-Blair-Huntingdon-Somerset-Bedford-Fulton-Franklin- Including the cities of Johnstown, Altoona, Huntingdon, Mount Union, Somerset, Bedford, McConnellsburg, and Chambersburg 213 PM EDT Wed Mar 20 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...West winds 20 to 25 mph with gusts up to 50 mph. * WHERE...Cambria, Blair, Huntingdon, Somerset, Bedford, Fulton and Franklin Counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. For high wind safety information, visit weather.gov/wind. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ For more information from the National Weather Service visit http://weather.gov/ctp
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Mar 20, 1:47 AM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Mar 20, 1:47 AM EDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service State College PA 147 AM EDT Wed Mar 20 2024 .SYNOPSIS... Persistent northwest flow aloft will transport a few reinforcing shots of unseasonably cold air into the region. A contribution of limited Great Lakes moisture will allow several rounds of snow showers. Light additional accumulations will be focused across the Northern and Western Mountains of the state. Temperatures should bottom out Thursday night and trend seasonably warmer over the weekend and into next week. A period of rain (or wet snow at higher elevations) is likely Friday night into Saturday morning. && .NEAR TERM /UNTIL 8 AM THIS MORNING/... Precip fell apart as expected, and breaks are appearing in the downslope off the Laurels. These breaks should expand slowly through the night. Clouds will hang tough-er over the NW and Laurels, but breaks are expected there overnight, too. Temps will not drop much as the wind picks up overnight and we lose any cooling from the wet-bulbing caused by the light precip. Only very light snow is possible through the night in the upslope flow into the Laurels and NW mountains. The next surge of energy doesn't get here until after sunrise. && .SHORT TERM /8 AM THIS MORNING THROUGH 6 PM THURSDAY/... A winter-like pattern for the first full day of Spring 2024. The passage of the cold front trailing the aforementioned clipper low early Wednesday should be accompanied by scattered rain/snow showers. A few of the showers could survive into the Susq Valley, due to strong forcing ahead of the upper level shortwave. Steep lower tropospheric lapse rates indicate the potential of some heavier snow squalls across the north central mtns and we added chance SW+ to the wx grids. The snow squall parameter fcst from CIPS deterministic models is also generally supportive of a squall risk Wednesday with timing and marginal air/road temps suggesting sharp visby reductions as the primary impact. We continue to highlight the snsq threat in the HWO. Deep cold advection and passage of an isallobaric/pressure rise couplet signal the strongest northwest wind gusts Wednesday afternoon/evening. Peak bufkit momentum transfer and ensemble data indicate peak gusts 35-45 mph range or just shy of advisory criteria. The cold NW flow continues into Thursday with snow showers and flurries downwind of Lake Erie and over the Alleghenies gradually diminishing by Thursday night as high pressure builds into the area. Temps likely bottom on Thursday with daytime highs 10 to 20F below average and what could be the coldest night until next winter (teens and 20s). && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... This late evening update holds very few changes to the long range forecast. PoPs remain highest across the area in the late Fri thru Sat morning time frame due to the likelihood of the merger of deep GOMEX moisture from the south and good forcing from a strong jet streak passing to our N. Prev... One quiet day is in store to begin the medium range time period, thanks to migratory high pressure. However, unsettled conditions will resume on Friday as models remain in good agreement with a period of light precipitation breaking out Friday PM ahead of a northern stream shortwave. Northern and southern streams remain separate in most solutions, and resultant thermal profiles point to mainly rain, but the N Mtns could be cold enough for a light snow accumulation. Most guidance keeps the more significant southern stream shortwave well south of the area. However, we'll watch carefully as there remains an outside chance of phasing of two branches of the jet, resulting a heavier rainfall across Eastern PA Friday night into Sat. Fair and cool weather looks likely the second half of next weekend, as upper troughing exits the east coast and high pressure builds in from the Grt Lks. Rising heights noted in the model guidance early next week, but a cold air damming signature with strong high pressure over the Canadian Maritimes suggests the warmup will be tempered. && .AVIATION /06Z WEDNESDAY THROUGH SUNDAY/... VFR is expected to be predominant throughout tonight for anywhere outside of NW PA. The wind gusts could decrease for a couple hours tonight, but are expected to pick up again around sunrise. Current RAP model soundings suggest efficient mixing could result in wind gusts near or greater than 40kts during the early afternoon and evening as a reinforcing cold front pushes down across central PA. Scattered rain/snow showers are likely to occur with the passage of this front, and similar to the past couple of days the highest probability for reductions in visby and cigs will be in the NW near BFD and JST. Instability will be just high enough for a brief heavy convective snow shower, but it's still too early to nail down the specifics on timing. Showers and the chances for category reductions should decrease shortly after sundown this evening. Low clouds will scatter out, but mid to high clouds will remain present over the region. Wind gusts are also likely to persist into Thursday. Outlook... Thursday...Sct -SHSN in NW AM, wind gusts continuing. Dryer PM. Friday-Sunday...Periodic rain/snow showers and reductions, primarily across the higher terrain of northern and western PA. This will be enhanced by reinforcing shots of unseasonably cold air and gusty W/NW winds. && .CLIMATE... Astronomical Spring (vernal equinox) begins today at 11:06 PM EDT. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert/Steinbugl NEAR TERM...Dangelo SHORT TERM...Lambert/Dangelo LONG TERM...DeVoir/Fitzgerald AVIATION...Bowen CLIMATE...Steinbugl
Hazardous weather outlook, Mar 19, 10:14 AM EDT, 17 hours 2 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1014 AM EDT Tue Mar 19 2024 PAZ019-024>028-033>036-045-046-049>053-056>059-063>066-201415- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset- Bedford-Fulton-Franklin-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 1014 AM EDT Tue Mar 19 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wind gusts up to 40 mph on Wednesday could blow around unsecured items and result in difficult driving conditions for high-profile vehicles. Low humidity and breezy conditions could result in an elevated risk of wildfire spread Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010>012-017-018-037-041-042-201415- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Tioga-Northern Lycoming-Sullivan- 1014 AM EDT Tue Mar 19 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wind gusts up to 40 mph on Wednesday could blow around unsecured items and result in difficult driving conditions for high-profile vehicles. Locally heavy snow showers and squalls are possible on Wednesday and could result in sharp reductions to visibility and rapid changes in road conditions. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 8:00 AM EDT | Special Weather Statement | CTP | McKean, Potter | 60 min |
| Mar 20, 9:03 AM EDT | Special Weather Statement | CTP | McKean, Potter, Tioga, Warren | 57 min |
| Mar 20, 10:03 AM EDT | Special Weather Statement | CTP | McKean, Potter, Tioga | 57 min |
| Mar 20, 12:00 PM EDT | Special Weather Statement | CTP | Cameron, Clinton, Elk, Lycoming, McKean, Potter and 3 more | 60 min |
| Mar 20, 2:00 PM EDT | Special Weather Statement | CTP | Lycoming, Sullivan, Tioga | 60 min |
| Mar 20, 6:10 PM EDT | Special Weather Statement | CTP | Clearfield | 65 min |
| Mar 20, 6:17 PM EDT | Snow Squall Warning | CTP | Clearfield | 28 min |
| Mar 20, 6:34 PM EDT | Special Weather Statement | CTP | Centre | 26 min |
| Mar 20, 6:51 PM EDT | Special Weather Statement | CTP | Clearfield | 24 min |
| Mar 20, 7:25 PM EDT | Special Weather Statement | CTP | Clearfield | 35 min |
Nearby
Wind Advisories in Pennsylvania, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.